Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

A characterization of Pareto surfaces


Authors: Louis J. Billera and Robert E. Bixby
Journal: Proc. Amer. Math. Soc. 41 (1973), 261-267
MSC: Primary 90D12; Secondary 90D15
DOI: https://doi.org/10.1090/S0002-9939-1973-0325163-1
MathSciNet review: 0325163
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Given $ n$ concave continuous functions $ {u_i}$ defined over the unit $ m$-cube $ {I^m}$, the corresponding attainable set $ V$ and Pareto surface $ P$ are defined. In the economic interpretation, $ V$ corresponds to the set of attainable utility outcomes realized through trading, and $ P$ the set of such outcomes for which no trader can attain more without another getting less. Sets of the form of $ V$ and $ P$ are characterized among all subsets of $ {R^n}$. The notion of complexity (the smallest $ m$ for which a given $ V$ can be realized) is briefly discussed, as is the idea of a ``market game".


References [Enhancements On Off] (What's this?)

  • [1] K. J. Arrow, E. W. Barankin and D. Blackwell, Admissible points of convex sets, Contributions to the Theory of Games, vol. II, Ann. of Math. Studies, no. 28, Princeton Univ. Press, Princeton, N.J., 1953. pp. 87-91. MR 14, 998. MR 0054919 (14:998h)
  • [2] L. J. Billera and R. E. Bixby, A characterization of polyhedral market games, Technical Report No. 177, Dept. of O.R., Cornell University, Ithaca, N.Y., 1973; Internat. J. of Game Theory (to appear). MR 0373645 (51:9845)
  • [3] -, Pareto surfaces of complexity 1, Tech. Rep., Dept. of O.R., Cornell University, Ithaca, N.Y. (forthcoming).
  • [4] R. T. Rockafellar, Convex analysis, Princeton Math. Series, no. 28, Princeton Univ. Press, Princeton, N.J., 1970. MR 43 #445. MR 0274683 (43:445)
  • [5] H. Scarf, The core of an $ N$-person game, Econometrica 35 (1967), 50-69. MR 0234735 (38:3051)
  • [6] L. S. Shapley and M. Shubik, On market games, J. Economic Theory 1 (1969), 9-25. MR 0395881 (52:16673)
  • [7] L. J. Billera, On games without side payments arising from a general class of markets, Tech. Rep. No. 184, Dept. of O.R., Cornell University, Ithaca, N.Y., 1973. MR 0424197 (54:12165)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 90D12, 90D15

Retrieve articles in all journals with MSC: 90D12, 90D15


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1973-0325163-1
Keywords: Pareto surface, concave function, utility function, economic market, trading economy, game without side-payments, convex set
Article copyright: © Copyright 1973 American Mathematical Society

American Mathematical Society